Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 27, 2021Chautauqua County, Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at May 27, 2021, 1:43 AM CDT for Chautauqua County, Elk County, Greenwood County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 1:43 AM CDT (06:43 UTC)
Expired
May 27, 2021, 2:45 AM CDT
In force
62 min
Issued by
NWS Wichita, KS

Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS83 KICT 270643
SPSICT

Special Weather Statement
National Weather Service Wichita KS
143 AM CDT Thu May 27 2021
 
KSZ070-094-098-270745-
Greenwood KS-Chautauqua KS-Elk KS-
143 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 245 AM CDT.

* At 142 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Toronto
  to near Cedar Vale...and moving east at 15 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Eureka, Sedan, Howard, Cedar Vale, Moline, Longton, Hamilton,
  Severy, Grenola, Fall River, Peru, Chautauqua, Elk Falls, Niotaze,
  Climax, Virgil, Eureka City Lake, Eureka Airport, Fall River State
  Park and Hale.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3789 9652 3804 9597 3701 9596 3701 9653
TIME...MOT...LOC 0643Z 275DEG 14KT 3780 9593 3711 9659 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 1:00 AM CDT, 43 minutes earlier.

Area forecast discussion, May 27, 1:00 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
100 AM CDT Thu May 27 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 407 PM CDT Wed May 26 2021

Current satellite water vapor imagery shows a healthy upper level
wave moving eastward across Montana and Wyoming, and this system
will move into the Dakotas for tonight. Elevated severe storms
developed this morning/early afternoon along mid-level frontal
boundary over northwest/central Kansas. Latest thinking is that
moist upslope low level flow will generate storms this afternoon
across the high plains region of western Nebraska which will then
travel east/southeast tonight along that mid-level frontal boundary.
A large scale forward propagating MCS is likely with damaging to
destructive winds being the primary risk overnight. The track of
this MCS could clip parts of central KS(I-70 corridor) with the
better chances remaining north over southern Nebraska/northern KS.
This MCS should create a well pronounced outflow boundary that will
surge southward and become a focus for storms re-developing on
Thursday. Where this boundary ends up will be key for Thursday
afternoon severe weather location. Shear vectors look be more
parallel to the surface frontal boundary/outflow boundary which
should create a more rapid liner storm mode development, with
damaging winds and large hail being the main risk. A few tornadoes
could be possible for any initial discrete cells, however the risk
looks lower due to quick evolution to liner mode. Given an expected
very unstable airmass south of the boundary the line of storms could
produce higher end severe weather.

Another area for storms possibly redeveloping this afternoon will be
along the dry-line in southwest Kansas. A very unstable airmass with
MLCAPE values over 3500 J/kg and favorable wind shear aloft supports
supercell development. Any storm that develops along the dry-line
should remain discrete with 0-8km shear vectors being perpendicular
to the dry-line boundary. This activity will move eastward into a
favorable tornadic environment this evening with increasing low
level jet and boosting values of 0-1km SRH. This activity could
reach parts of central/south central Kansas late this evening.

Surface high pressure with cooler and much drier air will overspread
the region for Thursday night into Friday, as upper trough shifts
eastward into the Great Lakes region. This will stabilize the
atmosphere over Kansas with dry weather expected for Thursday night-
Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 407 PM CDT Wed May 26 2021

Models show upper level ridge axis shifting slowly east on Sunday
with a couple upper waves moving across the central plains for
Sunday-Tuesday next week. This looks to bring more rounds of
showers/storms to the region. Meanwhile long range models show an
upper trough pivoting eastward across the central plains on
Wednesday, and if this signal remains consistent then weather
pattern would shift precipitation east of Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1258 AM CDT Thu May 27 2021

Low level moisture transport continues to stream to the NE into
southern KS. This moisture advection is feeding a bowing line of
convection currently moving across southern KS. Expect this complex
of storms to continue to move to the east early this morning and
affect the KCNU taf site. So will go with a SHRA/VCTS and some
variable wind gusts for this complex.

The rest of the region will see a lull from the convection
overnight, as most of the convection moves NE of the forecast area.

A frontal boundary will push southeast across the forecast area
during the daytime hours. Expect this front to be located close to
the KS Turnpike by around 18z, with convection expected to develop
along this boundary for Thu afternoon.  So will go with VCTS and
TSRA for the KICT/KCNU and KHUT taf sites.  Expect this convective
chance to move rapidly SE into NE OK, by the early evening hours on
Thu.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  82  53  72 /  40  60  20  10
Hutchinson      68  82  51  70 /  50  40  10   0
Newton          68  82  51  69 /  50  60  10   0
ElDorado        68  82  52  70 /  60  70  20   0
Winfield-KWLD   69  82  55  73 /  30  70  30  10
Russell         63  79  47  69 /  60  10   0   0
Great Bend      66  81  48  70 /  50  20  10   0
Salina          64  81  50  69 /  70  50   0   0
McPherson       65  82  50  69 /  60  50  10   0
Coffeyville     69  82  57  71 /  20  90  60  10
Chanute         69  82  55  69 /  50  80  40  10
Iola            68  81  54  68 /  60  90  40  10
Parsons-KPPF    69  82  56  70 /  30  90  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...Ketcham
Hazardous weather outlook, May 26, 4:28 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Wed May 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Wed May 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will affect central Kansas through the early evening
hours with very large hail, damaging winds, torrential rainfall,
and a few tornadoes possible.

More storms look to develop over southwest Kansas which would move
eastward, and could reach central and south central Kansas after 10
PM. Very large hail, damaging winds, and a tornado would be possible
with this activity.

In addition, thunderstorms will develop over southwest Nebraska then
track east southeast tonight. The storms will evolve into a line of
storms with the primary risk being damaging winds of 60 to 80 mph,
and heavy rainfall. This line of storms could impact central Kansas
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will move across the area Thursday afternoon into
Thursday evening. Locations generally along and southeast of the
Kansas Turnpike will have the greatest risk of severe storms.
Severe storms appear likely with golfball to tennis ball size hail,
damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy
rainfall and localized flooding will also be possible.

More rounds of storms will be possible for Sunday through Tuesday
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 27, 12:33 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     JABARA AIRPORT          37.75N 97.22W
05/27/2021  M69 MPH          SEDGWICK           KS   ASOS

&&

KED
Local storm report, May 27, 12:51 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1251 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     MCCONNELL AFB           37.62N 97.27W
05/27/2021  M58 MPH          SEDGWICK           KS   ASOS

&&

KED
Special weather statement, May 27, 1:01 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
101 AM CDT Thu May 27 2021

KSZ052-053-270630-
Marion KS-Chase KS-
101 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Marion County in central Kansas...
  Northwestern Chase County in east central Kansas...

* Until 130 AM CDT.

* At 1259 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Burdick, or 14 miles northeast of Marion...moving northeast at 15
  mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Hymer, Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3852 9653 3845 9649 3836 9685
      3853 9695 3854 9693
TIME...MOT...LOC 0601Z 245DEG 15KT 3849 9682

METZGER
Special weather statement, May 27, 1:25 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
125 AM CDT Thu May 27 2021

KSZ071-095-099-270700-
Montgomery KS-Wilson KS-Woodson KS-
125 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 200 AM CDT.

* At 123 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from Gridley to 6 miles south of Elk City...and moving
  northeast at 5 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Independence, Neodesha, Fredonia, Cherryvale, Yates Center,
  Altoona, Elk City, Toronto, Buffalo, Neosho Falls, Liberty, Havana,
  Bolton, Sycamore, Benedict, New Albany, Coyville, Buxton, Elk City
  Lake and Rose.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3804 9595 3804 9552 3712 9552 3709 9596
TIME...MOT...LOC 0625Z 245DEG 6KT 3810 9591 3720 9591

METZGER
Local storm report, May 27, 1:36 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     1 ENE EL DORADO         37.82N 96.85W
05/27/2021                   BUTLER             KS   PUBLIC

            6-INCH TREE LIMBS DOWN, E60.

&&
Special weather statement, May 27, 1:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
143 AM CDT Thu May 27 2021

KSZ070-094-098-270745-
Greenwood KS-Chautauqua KS-Elk KS-
143 AM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 245 AM CDT.

* At 142 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Toronto
  to near Cedar Vale...and moving east at 15 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Eureka, Sedan, Howard, Cedar Vale, Moline, Longton, Hamilton,
  Severy, Grenola, Fall River, Peru, Chautauqua, Elk Falls, Niotaze,
  Climax, Virgil, Eureka City Lake, Eureka Airport, Fall River State
  Park and Hale.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3789 9652 3804 9597 3701 9596 3701 9653
TIME...MOT...LOC 0643Z 275DEG 14KT 3780 9593 3711 9659

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice45 min
May 26, 7:19 PM CDTAreal Flood WarningICTSaline4 hr
May 26, 7:40 PM CDTAreal Flood WarningICTRice4 days
May 26, 7:58 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
May 26, 8:28 PM CDTSevere Thunderstorm WarningICTMcPherson47 min
May 26, 8:57 PM CDTSevere Thunderstorm WarningICTMcPherson33 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno45 min
May 26, 9:41 PM CDTAreal Flood WarningICTMcPherson15 hr
May 26, 10:00 PM CDTRiver Flood WarningICTRussell5 hr
May 26, 10:00 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion30 min
May 26, 10:31 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson5 hr
May 26, 10:33 PM CDTAreal Flood WarningICTMarion37 hr
May 26, 10:35 PM CDTSpecial Weather StatementICTMarion25 min
May 26, 10:46 PM CDTSpecial Weather StatementICTHarper44 min
May 26, 10:55 PM CDTSevere Thunderstorm WarningICTHarvey, Marion50 min
May 26, 11:33 PM CDTFlash Flood Warning Considerable damage threatICTMarion12 hr
May 26, 11:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner25 min
May 26, 11:54 PM CDTSpecial Weather StatementICTSedgwick36 min
May 26, 11:59 PM CDTSpecial Weather StatementICTMarion61 min
May 27, 12:04 AM CDTSevere Thunderstorm WarningICTSedgwick42 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 12:18 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 27, 12:20 AM CDTTornado WarningICTMarion25 min
May 27, 12:40 AM CDTTornado WarningICTButler, Cowley15 min
May 27, 12:43 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood62 min
May 27, 1:01 AM CDTSpecial Weather StatementICTChase29 min
May 27, 1:25 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson35 min
May 27, 1:54 AM CDTSevere Thunderstorm WarningICTWilson, Woodson22 min
May 27, 2:18 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Neosho, Wilson, Woodson57 min
May 27, 2:49 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 3:22 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson23 min
May 27, 3:45 AM CDTSpecial Weather StatementICTLabette, Neosho30 min
May 27, 9:12 AM CDTRiver Flood WarningICTNeosho37 hr
May 27, 9:12 AM CDTRiver Flood WarningICTLabette, Neosho71 hr
May 27, 9:12 AM CDTRiver Flood WarningICTCherokee, Labette4 days
May 27, 9:38 AM CDTRiver Flood WarningICTMarion35 hr
May 27, 10:20 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more7 hr
May 27, 12:02 PM CDTSpecial Weather StatementICTChautauqua28 min
May 27, 12:09 PM CDTSpecial Weather StatementICTSumner36 min
May 27, 12:31 PM CDTSpecial Weather StatementICTMontgomery29 min
May 27, 12:59 PM CDTSpecial Weather StatementICTSumner31 min
May 27, 1:49 PM CDTSpecial Weather StatementICTCowley26 min
May 27, 2:29 PM CDTAreal Flood WarningICTChautauqua, Cowley4 hr
May 27, 2:34 PM CDTAreal Flood WarningICTSaline18 hr
May 27, 2:51 PM CDTSpecial Weather StatementICTCowley24 min
May 27, 4:13 PM CDTAreal Flood WarningICTLabette, Montgomery4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.